Alert archive / Massachusetts / Special Weather Statements in 2013

Special Weather Statement, NWS Boston/Norton, MA

August 9, 2013Barnstable County, Massachusetts

NWS Boston/Norton, MA issued this special weather statement at Aug 9, 2013, 4:29 PM EDT for Barnstable County, Massachusetts. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2013, 4:29 PM EDT (20:29 UTC)
Expired
Aug 9, 2013, 5:15 PM EDT
In force
46 min
Issued by
NWS Boston/Norton, MA

County Barnstable County, MA

The radar

The Boston radar (KBOX), 82 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 8.5 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 2013-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 456 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 2013-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
456 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

627 
WWUS81 KBOX 092029
SPSBOX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
429 PM EDT FRI AUG 9 2013
 
MAZ022-092115-
BARNSTABLE MA-
429 PM EDT FRI AUG 9 2013

...SHOWERS AND THUNDERSTORMS MOVING ACROSS CAPE COD...

AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING 
A LINE OF SHOWERS AND THUNDERSTORMS FROM PROVINCETOWN TO 
FALMOUTH...MOVING NORTHEAST AT 30 MPH.

BRIEF DOWNPOURS AND WIND GUSTS UP TO 40 MPH WILL ACCOMPANY THIS LINE 
OF SHOWERS AND THUNDERSTORMS AS IT CROSSES CAPE COD AND THE NEARBY 
COASTAL WATERS THROUGH 530 PM.

LOCATIONS IMPACTED INCLUDE...
BARNSTABLE...YARMOUTH...PROVINCETOWN...TRURO...MASHPEE...DENNIS...
BREWSTER...ORLEANS...EASTHAM...HARWICH...WELLFLEET AND HYANNIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DRIVERS SHOULD BE PREPARED FOR POOR VISIBILITY. DO NOT DRIVE THROUGH 
FLOODED ROADS.

&&

LAT...LON 4159 6998 4158 6999 4166 6998 4164 7035
      4155 7056 4155 7057 4175 7045 4171 7026
      4181 7000 4191 7000 4190 7007 4203 7009
      4202 7019 4203 7019 4207 7024 4208 7023
      4208 7022 4205 7007 4181 6994
TIME...MOT...LOC 2027Z 246DEG 28KT 4204 7022 4153 7051 

$$

JWD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Aug 9, 3:34 PM EDT, 55 minutes earlier.

Area forecast discussion, Aug 9, 3:34 PM EDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
334 PM EDT FRI AUG 9 2013

.SYNOPSIS...

PERIODS OF HEAVY RAIN WITH EMBEDDED THUNDERSTORMS WILL TAPER
TONIGHT AS A COLD FRONT SWEEPS THE REGION AND PUSHES OFFSHORE.
HIGH PRESSURE WILL BUILD INTO SOUTHERN NEW ENGLAND THIS WEEKEND
WITH DRY AND PLEASANT CONDITIONS AND SEASONABLE TEMPERATURES.
MOISTURE INCREASES ACROSS THE AREA ON MONDAY NIGHT AND TUESDAY
AHEAD OF AN APPROACHING COLD FRONT...WITH THE CHANCE FOR SHOWERS
AND THUNDERSTORMS. THE COLD FRONT PUSHES THROUGH OUR AREA BY
TUESDAY NIGHT. DRY WEATHER THEN RETURNS FOR THE REMAINDER OF THE
WORKWEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...

***FLASH FLOOD WATCH FOR ALL OF THE FORECAST REGION***
***MASSACHUSETTS...RHODE ISLAND...NORTHERN CT...SOUTHERN NH***

4 PM UPDATE...

FIRST BATCH OF WIDESPREAD RAIN WITH EMBEDDED HEAVIER SHOWERS AND
ISOLATED THUNDERSTORMS IS GRADUALLY MOVING OFFSHORE...BUT THERE
REMAINS A FEEDER FLOW OF SOUTHWEST TROPICAL AIR INTO THE TAIL OF
THE BATCH DOWN TOWARDS NEW YORK CITY.

MEANWHILE...WHILE THE MAIN COLD FRONT LAGS ALONG THE IMMEDIATE
EASTERN GREAT LAKES...THE PREVAILING TROUGH IS PROGRESSING THROUGH
UPSTATE NEW YORK INTO THE HUDSON RIVER VALLEY. A SECONDARY LINE OF
WIDESPREAD RAIN WITH EMBEDDED HEAVIER SHOWERS AND THUNDERSTORMS IS
ORGANIZING ALONG AND AHEAD OF THIS TROUGH AXIS. ANTICIPATING THIS
LINE TO MOVE INTO WESTERN NEW ENGLAND DURING THE LATE AFTERNOON
HOURS /AROUND 5 PM/ INTERACTING AND POTENTIALLY BLOSSOMING WITH
THE BETTER SOUTHWEST TROPICAL FLOW ACROSS THE REGION PRESENTLY.

THIS LINE WILL HAVE THE POTENTIAL OF TAPPING INTO BETTER INSTABILITY
AND STORMS MAY HAVE SEVERE CHARACTERISTICS AS OUTLINED BELOW AS IT
MOVES INTO A REGION WHERE CLOUDS HAVE BROKEN ALLOWING SUNSHINE AND
BOUNDARY LAYER DESTABILIZATION.

ONE-HOUR RAINFALL RATES EXCEEDING 1 INCH WILL ONCE AGAIN BE A
POSSIBILITY WITH THE SECONDARY LINE.

EXPECTATIONS THIS AFTERNOON INTO EVENING...

1.) FLOODING

CONTINUING THE FLASH FLOOD WATCH TILL 9 PM WITH A CONTINUED
THREAT OF HEAVY RAIN ACROSS SOUTHERN NEW ENGLAND WHICH HAS BEEN
INUNDATED TODAY WITH STORM TOTAL RAINFALL AMOUNTS RANGING FROM
AROUND 1 TO 4 INCHES.

THIS IS A DANGEROUS AND LIFE-THREATENING SITUATION LIKELY TO
CONTINUE WITH THE AFTERNOON INTO EVENING COMMUTE. EXPECT ROADWAYS
TO REMAIN OR BECOME INUNDATED IN PLACES. MOST SUSCEPTIBLE WILL BE
LOW-LYING AND POOR DRAINAGE AREAS...ESPECIALLY IN URBAN
COMMUNITIES...AND INCLUDING THOSE AREAS PRONE TO QUICKLY RISING
SMALL STREAMS AND CREEKS.

2.) SEVERE WEATHER

CLOUD BREAKS EVIDENT BETWEEN THE BATCH OF HEAVY RAIN PUSHING
OFFSHORE OF EASTERN NEW ENGLAND...AND THE AFOREMENTIONED SECONDARY
TROUGH AXIS MOVING INTO THE MID- TO LOWER-HUDSON RIVER VALLEY.

AMPLE SUNSHINE WILL BE THE KEY TOWARDS MODIFYING THE ENVIRONMENT
MAKING IT FAVORABLE FOR BOUNDARY LAYER DESTABILIZATION AND
ENHANCING WEATHER ALONG THE SECONDARY TROUGH AXIS.

WILL RE-EMPHASIZE EARLIER POINTS...CONSIDERING NOTABLE TURNING OF
THE ATMOSPHERIC WIND PROFILE WITHIN THE LOW-LEVELS AND STRONG
EFFECTIVE SHEAR UP TO AROUND 35 KTS /SEE VERTICAL WIND PROFILERS
DERIVED FROM WSR-88D RADAR/. THIS ALONG WITH INSTABILITY VALUES
/MLCAPE/ POTENTIALLY RISING TO AROUND 1000 J/KG IN THE
AFOREMENTIONED REGION BETWEEN THE TWO AREAS OF DISTURBED WEATHER
ECHO THE SPC CONVECTIVE OUTLOOK FOR POTENTIAL STRONG TO DAMAGING
WINDS ALONG WITH THE POSSIBILITY OF A BRIEF TORNADO. WITH MARGINAL
MID-LEVEL LAPSE RATES AND THIN CAPE PROFILES...NOT ANTICIPATING
ANY ROBUST LONG LONG-LIVED STORMS...RATHER SMALL DISCREET SHORT-
LIVED STORM CELLS.

FEEL THE ENHANCEMENT OF WINDS ALOFT COUPLED WITH DRAGGING OF
MOMENTUM TO THE SURFACE FURTHER HEIGHTENS THE THREAT OF STRONG TO
DAMAGING WINDS WITH ANY STORMS AND HEAVY RAIN CORES.

TONIGHT...

COLD FRONT WILL PUSH THROUGH THE REGION INTO THE SATURDAY MORNING
TIMEFRAME ALONG AND AHEAD OF WHICH WIDESPREAD RAIN SHOWERS...SOME
OF WHICH WILL BE HEAVY AT TIMES WITH ISOLATED THUNDERSTORMS...WILL
PREVAIL. HEAVY RAIN WILL RESULT IN VISIBILITY RESTRICTIONS ALONG
WITH FLOODING THREATS. AS SUCH THE REGION WILL REMAIN UNDER THE
FLASH FLOOD WATCH UNTIL 9 PM AS MUCH OF THE AREA HAS BEEN
INUNDATED WITH HEAVY RAIN WITH STORM TOTAL AMOUNTS EXCEEDING 1
INCH AND AS SO HIGH AS 4 INCHES IN PLACES.

EXPECT SOUTHWESTERLY WINDS AHEAD OF THE FRONT TO GUST AROUND 25
MPH AT TIMES...BACKING OUT OF THE WEST-NORTHWEST AND WEAKENING.

&&

.SHORT TERM /6 AM SATURDAY THRU 6 AM SUNDAY/...

SATURDAY AND SUNDAY...

COLD FRONT SWIFTLY TRACKS EAST OF THE COASTAL WATERS SATURDAY
MORNING...WITH MOSTLY SUNNY SKIES FOR SOUTHERN NEW ENGLAND AS MUCH
DRIER AIR PUSHES INTO THE AREA. DURING THE MIDDAY/AFTERNOON EXPECT
SCATTERED DIURNAL STRATOCUMULUS CLOUDS.  WITH ABUNDANT SUNSHINE
EXPECT TEMPS TO CLIMB INTO THE LOW TO MID 80S FOR MUCH OF THE AREA.

HIGH PRESSURE BUILDS INTO THE AREA THRU SUNDAY...KEEPING DRY
CONDITIONS OVER SOUTHERN NEW ENGLAND.  SCATTERED DIURNAL CUMULUS
EXPECTED AGAIN DURING SUNDAY AFTERNOON...WITH SEA BREEZES DEVELOPING.

&&

.LONG TERM /SUNDAY NIGHT THRU FRIDAY/...

DAILIES...

MONDAY... HIGH PRESSURE MOVES OFFSHORE AND MOISTURE BEGINS TO MOVE
BACK INTO THE AREA...WITH A COLD FRONT EVENTUALLY MAKING ITS WAY
THROUGH THE GREAT LAKES REGION. MODELS SUGGEST THE POSSIBILITY FOR
SOME SHOWERS IN OUR AREA DURING THE AFTERNOON AND NIGHT WITH SOME
INCREASE IN CLOUDS...KEEPING POPS AT SLIGHT CHANCE TO CHANCE. SO MAX
TEMPS ON MONDAY SHOULD REACH THE LOW TO MID 80S INLAND.

TUESDAY...
A SHORTWAVE FROM THE FAR NORTH SWINGS EAST ACROSS CANADA
ON TUESDAY. A SURFACE COLD FRONT SHOULD MOVE THROUGH NEW ENGLAND
TUESDAY AFTERNOON/EVENING. THE ECMWF...BEING DEEPER ALOFT...IS ALSO
SLOWER BRINGING THE COLD FRONT ACROSS NEW ENGLAND WITH TIMING MORE
LIKE TUESDAY NIGHT. EITHER WAY...THE FRONT HAS UPPER SUPPORT FROM
THE RIGHT ENTRANCE REGION OF A 95 KNOT JET. PRECIP WATER VALUES JUMP
BACK TO AROUND 1.5 INCHES. PUT IT TOGETHER...EXPECT A CHANCE OF
SHOWERS WITH THE FROPA.

WEDNESDAY-FRIDAY... HIGH PRESSURE BUILDS OVER THE REGION WITH A
RETURN TO DRY AIR WITH NO PRECIP. THE UPPER TROUGH WILL MEAN COOLER
TEMPS ALOFT...THE ECMWF HAS 850 TEMPS 10C WEDNESDAY AND 7C THURSDAY.
SEASONABLE TO SEASONABLY COOL TEMPS WITH HIGHS MAINLY IN THE 70S AND
LOWS IN THE 50S...POSSIBLY A FEW HIGH 40S.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...

FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

OVERVIEW /THROUGH TONIGHT/...MODERATE CONFIDENCE.

18Z UPDATE...

BETTER CONFIDENCE WITH TRENDS AS WEATHER BECOMES BETTER ORGANIZED.
LINE OF TSRA OVER WESTERN NEW ENGLAND. PREVAIL MVFR-IFR CIGS WITH
MVFR VSBYS ALONG AND AHEAD...IFR CIGS/VSBYS WITH IMPACT...LIFTING
MVFR-VFR THEREAFTER. WILL SEE GUSTY SOUTHWEST WINDS ACCOMPANYING
TSRA.

FOCUS THEN SHIFTS TO THE COLD FRONT AND LINE OF TSRA ENTERING THE
MID-HUDSON RIVER VALLEY REGION. TSRA POSSIBLE. EXPECTING A BRIEF
RETURN OF MVFR-IFR CONDITIONS WITH GUSTY SOUTHWEST WINDS.

BEHIND THE COLD FRONT...WINDS TO DIMINISH AND BACK OUT OF THE
WEST. SHOULD SEE CONDITIONS QUICKLY LIFT TO VFR AND PROCEED INTO
SATURDAY MORNING. LOWEST OF CONDITIONS WITH FOG TO LINGER ACROSS
THE SOUTHEAST TERMINALS OUT ON THE CAPE AND ISLANDS.

KBOS TERMINAL...MODERATE CONFIDENCE IN TAF. TEMPO IFR CONDITIONS
FOR THE HEAVY RAIN APPROACHING THE TERMINAL FROM THE WEST.

KBDL TERMINAL...MODERATE CONFIDENCE IN TAF. IMPROVING OVER THE
NEXT HOUR...BUT MAY SEE ANOTHER LINE OF TSRA AROUND 21Z.

OUTLOOK...SATURDAY THROUGH WEDNESDAY...

OVERALL...HIGH CONFIDENCE FOR THESE PERIODS.

SATURDAY...VFR CONDITIONS EXPECTED AT ALL TERMINALS...LOW CHANCE
MVFR LINGERING ON CAPE AND ISLANDS EARLY.  NORTHWEST WINDS WILL
BECOME GUSTY WITH 20-KNOTS EXPECTED...25 KNOTS NOT OUT OF THE
QUESTION. THE STRONGER GUSTS WILL BE MAINLY AFTERNOON AND THEN
DIMINISH IN THE EVENING.

SUNDAY-MONDAY...VFR WITH LIGHT WINDS.  SEA BREEZES ALONG THE COAST
WITH DAYTIME WIND SHIFTS TO SOUTHEAST AT BOSTON AND POSSIBLY
PROVIDENCE. PATCHY LOW VSBYS IN EARLY MORNING FOG EACH DAY.

TUESDAY...COLD FRONT MOVES THROUGH DURING AFTERNOON OR EARLY NIGHT.
THIS MAY BRING SCATTERED SHOWERS/TSTMS WITH BRIEFLY LOWER CIGS AND
VSBYS. OTHERWISE VFR.

WEDNESDAY...VFR CONDITIONS EXPECTED.

&&

.MARINE...

FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

OVERVIEW /THROUGH TONIGHT/...MODERATE CONFIDENCE.

SOUTHWEST WINDS GUSTING UP TO AROUND 25 KTS AHEAD OF A COLD FRONT
WILL RESULT IN FETCH ACROSS THE WATERS AND SEAS TO BUILD IN EXCESS
OF 5 FEET...ESPECIALLY ACROSS THE SOUTHERN WATERS. ALSO ANTICIPATE
WIDESPREAD RAIN WITH EMBEDDED HEAVIER SHOWERS AND THUNDERSTORMS.
THIS WILL RESULT IN REDUCED VISIBILITIES AT TIMES ALONG WITH THE
THREAT OF LIGHTNING. THERE IS A LOWER PROBABILITY THAT STRONGER
STORMS WILL CONTAIN GALE FORCE WINDS.

AS THE COLD FRONT PUSHES OFFSHORE AND OUT TO SEA...WINDS WILL
BACK OUT OF THE WEST-NORTHWEST AND DIMINISH...ALLOWING SEAS TO
RELAX.

OUTLOOK...SATURDAY THROUGH WEDNESDAY...MODERATE CONFIDENCE.

SATURDAY...SEAS GRADUALLY SUBSIDE OVER THE COURSE OF THE DAY AS COLD
FRONT TRACKS WELL EAST OF THE WATERS...BUT SEAS TO 5 FT LINGER ON
THE OUTER COASTAL WATERS THRU EARLY AFTERNOON. NORTHWEST WINDS GUST
TO 20 KTS ARE EXPECTED ESPECIALLY ALONG THE COASTLINE...THERE IS A
LOW CHANCE FOR SCA GUSTS TO 25 KTS OCCURRING OVER THE WATERS DURING
THE DAY.

SUNDAY AND MONDAY...WINDS AND SEAS EXPECTED TO BE BELOW SMALL CRAFT
LEVELS.

TUESDAY...A COLD FRONT APPROACHES NEW ENGLAND AND MAY BRING A SHOWER
OR TSTM TO THE WATERS IN THE AFTERNOON.  SOUTHWEST WINDS PICK UP A
LITTLE BUT SHOULD STAY BELOW 25 KNOTS. SEAS REMAIN BELOW 5 FEET.

WEDNESDAY...SHOWERS COME TO AN END EARLY BEHIND COLD FRONT...WINDS
AND SEAS EXPECTED TO BE BELOW SCA CRITERIA.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...

CT...FLASH FLOOD WATCH UNTIL 9 PM EDT THIS EVENING FOR CTZ002>004.
MA...FLASH FLOOD WATCH UNTIL 9 PM EDT THIS EVENING FOR MAZ002>021-
     026.
NH...FLASH FLOOD WATCH UNTIL 9 PM EDT THIS EVENING FOR NHZ011-012-
     015.
RI...FLASH FLOOD WATCH UNTIL 9 PM EDT THIS EVENING FOR RIZ001>007.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 AM EDT SATURDAY FOR ANZ232>234.
     SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ231-251.
     SMALL CRAFT ADVISORY UNTIL 8 AM EDT SATURDAY FOR ANZ235-237-
     250.
     SMALL CRAFT ADVISORY UNTIL 8 PM EDT SATURDAY FOR ANZ254-255.
     SMALL CRAFT ADVISORY UNTIL 6 PM EDT SATURDAY FOR ANZ256.

&&

SYNOPSIS...SIPPRELL/NMB
NEAR TERM...SIPPRELL
SHORT TERM...NMB
LONG TERM...NMB
AVIATION...SIPPRELL/NMB
MARINE...SIPPRELL/NMB
Hazardous weather outlook, Aug 9, 3:15 PM EDT, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
315 PM EDT FRI AUG 9 2013

CTZ002>004-MAZ002>021-026-NHZ011-012-015-RIZ001>007-101915-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-
315 PM EDT FRI AUG 9 2013

...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

SOME THUNDERSTORMS MAY PRODUCE STRONG WIND GUSTS. THERE IS A LOW
PROBABILITY OF DAMAGING WIND GUSTS FROM ANY THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ022>024-RIZ008-101915-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-BLOCK ISLAND RI-
315 PM EDT FRI AUG 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS
AND SOUTHERN RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SOME THUNDERSTORMS MAY PRODUCE STRONG WIND GUSTS. THERE IS A LOW
PROBABILITY OF DAMAGING WIND GUSTS FROM ANY THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-250-251-254>256-101915-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
315 PM EDT FRI AUG 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL PRODUCE POOR VISIBILITY WITH LOCALLY
HEAVY DOWNPOURS.

THERE IS A LOW PROBABILITY FOR THUNDERSTORMS TO CONTAIN GALE FORCE
WIND GUSTS IN ADDITION TO HEAVY RAIN AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Aug 9, 1:05 PM EDT, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
105 PM EDT FRI AUG 9 2013

CTZ002-003-MAZ004-010>012-091745-
TOLLAND CT-HARTFORD CT-NORTHERN WORCESTER MA-EASTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-SOUTHERN WORCESTER MA-
105 PM EDT FRI AUG 9 2013

...LINE OF STRONG THUNDERSTORMS DEVELOPING IN WESTERN NEW ENGLAND...

AT 1 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR
BELCHERTOWN MASSACHUSETTS TO CANTON CONNECTICUT...MOVING EAST AT 25
MPH.

WIND GUSTS UP TO 40 MPH AND TORRENTIAL RAINFALL WILL ACCOMPANY THIS
LINE OF STORMS...AS IT TRACKS INTO WORCESTER AND TOLLAND COUNTIES BY
2 PM.

SOME LOCATIONS IMPACTED INCLUDE...
SPRINGFIELD...WINDSOR LOCKS... VERNON...WEST BOYLSTON... AGAWAM...
HARDWICK...SPENCER...STAFFORD...LUDLOW...WILBRAHAM...AND BLOOMFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY STRENGTHEN AND BECOME CAPABLE OF PRODUCING DAMAGING
WINDS. STAY TUNED FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

&&

LAT...LON 4233 7236 4233 7235 4231 7236 4234 7232
      4243 7171 4180 7241 4177 7292
TIME...MOT...LOC 1658Z 258DEG 22KT 4224 7240 4178 7289

JWD
Local storm report, Aug 9, 1:53 PM EDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
153 PM EDT FRI AUG 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     FLASH FLOOD      WARREN                  41.72N  71.27W
08/09/2013                   BRISTOL            RI   AMATEUR RADIO

            ROUTE 114 CLOSED DUE TO FLOODING

1251 PM     FLASH FLOOD      GRANBY                  42.26N  72.53W
08/09/2013                   HAMPSHIRE          MA   PUBLIC

            NUMEROUS ROADS CLOSED DUE TO FLOODING

1252 PM     FLASH FLOOD      WESTFIELD               42.14N  72.76W
08/09/2013                   HAMPDEN            MA   AMATEUR RADIO

            SEVERAL CARS NEAR WESTFIELD INDUSTRIAK PARK RD STUCK IN
            FLOODED WATERS...WATER RESCUES ARE OCCURRING

1257 PM     FLASH FLOOD      WESTFIELD               42.14N  72.76W
08/09/2013                   HAMPDEN            MA   AMATEUR RADIO

            MEADOW ST FLOODED ... CARS ARE STUCK

0128 PM     FLASH FLOOD      HOLYOKE                 42.21N  72.64W
08/09/2013                   HAMPDEN            MA   AMATEUR RADIO

            HOLYOKE MALL - NEAR SEARS - CAR FLOATING IN PARKING LOT

0136 PM     FLASH FLOOD      HOLYOKE                 42.21N  72.64W
08/09/2013                   HAMPDEN            MA   AMATEUR RADIO

            CAR SUBMERGED - PEOPLE TRAPPED - AT CABOT AND
            COMMERCIAL STREETS

&&

123
Special weather statement, Aug 9, 1:54 PM EDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
154 PM EDT FRI AUG 9 2013

CTZ002-003-091830-
TOLLAND CT-HARTFORD CT-
154 PM EDT FRI AUG 9 2013

...STRONG THUNDERSTORM NEAR WINDSOR LOCKS...

AT 150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WINDSOR LOCKS...MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 40 MPH...TORRENTIAL RAINFALL AND FREQUENT LIGHTNING
WILL ACCOMPANY THIS STORM...AS IT HEADS INTO TOLLAND COUNTY AND
REACHES STAFFORD SPRINGS BY 230 PM.

LOCATIONS IMPACTED INCLUDE... WILLINGTON...STAFFORD...EAST
WINDSOR...ELLINGTON... WINDSOR...SOMERS...ROCKVILLE AND STAFFORD
SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES.

FREQUENT CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. FOR
YOUR SAFETY...GO INSIDE OR IN A VEHICLE.

&&

LAT...LON 4203 7232 4203 7230 4186 7222 4182 7270
      4191 7274
TIME...MOT...LOC 1750Z 251DEG 21KT 4189 7264

JWD
Local storm report, Aug 9, 2:50 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
250 PM EDT FRI AUG 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     FLASH FLOOD      WARREN                  41.72N  71.27W
08/09/2013                   BRISTOL            RI   AMATEUR RADIO

            ROUTE 114 CLOSED DUE TO FLOODING

1251 PM     FLASH FLOOD      GRANBY                  42.26N  72.53W
08/09/2013                   HAMPSHIRE          MA   PUBLIC

            NUMEROUS ROADS CLOSED DUE TO FLOODING

1252 PM     FLASH FLOOD      WESTFIELD               42.14N  72.76W
08/09/2013                   HAMPDEN            MA   AMATEUR RADIO

            SEVERAL CARS NEAR WESTFIELD INDUSTRIAK PARK RD STUCK IN
            FLOODED WATERS...WATER RESCUES ARE OCCURRING

1257 PM     FLASH FLOOD      WESTFIELD               42.14N  72.76W
08/09/2013                   HAMPDEN            MA   AMATEUR RADIO

            MEADOW ST FLOODED ... CARS ARE STUCK

0128 PM     FLASH FLOOD      HOLYOKE                 42.21N  72.64W
08/09/2013                   HAMPDEN            MA   AMATEUR RADIO

            HOLYOKE MALL - NEAR SEARS - CAR FLOATING IN PARKING LOT

0136 PM     FLASH FLOOD      HOLYOKE                 42.21N  72.64W
08/09/2013                   HAMPDEN            MA   AMATEUR RADIO

            CAR SUBMERGED - PEOPLE TRAPPED - AT CABOT AND
            COMMERCIAL STREETS

0146 PM     FLASH FLOOD      GRANBY                  41.95N  72.78W
08/09/2013                   HARTFORD           CT   AMATEUR RADIO

            RTE 10 AND 189 FLOODED - CARS STRUCK

0153 PM     FLOOD            WINDSOR LOCKS           41.93N  72.66W
08/09/2013                   HARTFORD           CT   AMATEUR RADIO

            FARMINGTON RVR OUT OF BANKS JUNCTION OF I91 AND RTE 159

0154 PM     LIGHTNING        WARE                    42.25N  72.25W
08/09/2013                   HAMPSHIRE          MA   AMATEUR RADIO

            HOUSE FIRE FROM LIGHTNING STRIKE

0154 PM     FLASH FLOOD      WEST SPRINGFIELD        42.12N  72.65W
08/09/2013                   HAMPDEN            MA   AMATEUR RADIO

            RIVERDALE ST ROUTE 5 FLOODED

0154 PM     FLASH FLOOD      WESTFIELD               42.14N  72.76W
08/09/2013                   HAMPDEN            MA   AMATEUR RADIO

            NORTH ELM FLOODED

0154 PM     FLASH FLOOD      CHICOPEE                42.18N  72.57W
08/09/2013                   HAMPDEN            MA   AMATEUR RADIO

            BROADWAY AT ST JAMES CLOSED B C OF FLOODING

0157 PM     FLASH FLOOD      CHICOPEE                42.18N  72.57W
08/09/2013                   HAMPDEN            MA   AMATEUR RADIO

            MEADOW ST AND MEETINGHOUSE RD FLOODED

&&

123
Local storm report, Aug 9, 4:15 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
415 PM EDT FRI AUG 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     FLASH FLOOD      WARREN                  41.72N  71.27W
08/09/2013                   BRISTOL            RI   AMATEUR RADIO

            ROUTE 114 CLOSED DUE TO FLOODING

1251 PM     FLASH FLOOD      GRANBY                  42.26N  72.53W
08/09/2013                   HAMPSHIRE          MA   PUBLIC

            NUMEROUS ROADS CLOSED DUE TO FLOODING

1252 PM     FLASH FLOOD      WESTFIELD               42.14N  72.76W
08/09/2013                   HAMPDEN            MA   AMATEUR RADIO

            SEVERAL CARS NEAR WESTFIELD INDUSTRIAK PARK RD STUCK IN
            FLOODED WATERS...WATER RESCUES ARE OCCURRING

1257 PM     FLASH FLOOD      WESTFIELD               42.14N  72.76W
08/09/2013                   HAMPDEN            MA   AMATEUR RADIO

            MEADOW ST FLOODED ... CARS ARE STUCK

0128 PM     FLASH FLOOD      HOLYOKE                 42.21N  72.64W
08/09/2013                   HAMPDEN            MA   AMATEUR RADIO

            HOLYOKE MALL - NEAR SEARS - CAR FLOATING IN PARKING LOT

0136 PM     FLASH FLOOD      HOLYOKE                 42.21N  72.64W
08/09/2013                   HAMPDEN            MA   AMATEUR RADIO

            CAR SUBMERGED - PEOPLE TRAPPED - AT CABOT AND
            COMMERCIAL STREETS

0146 PM     FLASH FLOOD      GRANBY                  41.95N  72.78W
08/09/2013                   HARTFORD           CT   AMATEUR RADIO

            RTE 10 AND 189 FLOODED - CARS STRUCK

0153 PM     FLOOD            WINDSOR LOCKS           41.93N  72.66W
08/09/2013                   HARTFORD           CT   AMATEUR RADIO

            FARMINGTON RVR OUT OF BANKS JUNCTION OF I91 AND RTE 159

0154 PM     LIGHTNING        WARE                    42.25N  72.25W
08/09/2013                   HAMPSHIRE          MA   AMATEUR RADIO

            HOUSE FIRE FROM LIGHTNING STRIKE

0154 PM     FLASH FLOOD      WEST SPRINGFIELD        42.12N  72.65W
08/09/2013                   HAMPDEN            MA   AMATEUR RADIO

            RIVERDALE ST ROUTE 5 FLOODED

0154 PM     FLASH FLOOD      WESTFIELD               42.14N  72.76W
08/09/2013                   HAMPDEN            MA   AMATEUR RADIO

            NORTH ELM FLOODED

0154 PM     FLASH FLOOD      CHICOPEE                42.18N  72.57W
08/09/2013                   HAMPDEN            MA   AMATEUR RADIO

            BROADWAY AT ST JAMES CLOSED B C OF FLOODING

0157 PM     FLASH FLOOD      CHICOPEE                42.18N  72.57W
08/09/2013                   HAMPDEN            MA   AMATEUR RADIO

            MEADOW ST AND MEETINGHOUSE RD FLOODED

0255 PM     FLASH FLOOD      WALPOLE                 42.14N  71.24W
08/09/2013                   NORFOLK            MA   AMATEUR RADIO

            SCHOOL ST IN FRONT OF TOWN HALL FLOODED CARS STUCK

&&

123
Special weather statement, Aug 9, 4:29 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
429 PM EDT FRI AUG 9 2013

MAZ022-092115-
BARNSTABLE MA-
429 PM EDT FRI AUG 9 2013

...SHOWERS AND THUNDERSTORMS MOVING ACROSS CAPE COD...

AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF SHOWERS AND THUNDERSTORMS FROM PROVINCETOWN TO
FALMOUTH...MOVING NORTHEAST AT 30 MPH.

BRIEF DOWNPOURS AND WIND GUSTS UP TO 40 MPH WILL ACCOMPANY THIS LINE
OF SHOWERS AND THUNDERSTORMS AS IT CROSSES CAPE COD AND THE NEARBY
COASTAL WATERS THROUGH 530 PM.

LOCATIONS IMPACTED INCLUDE...
BARNSTABLE...YARMOUTH...PROVINCETOWN...TRURO...MASHPEE...DENNIS...
BREWSTER...ORLEANS...EASTHAM...HARWICH...WELLFLEET AND HYANNIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DRIVERS SHOULD BE PREPARED FOR POOR VISIBILITY. DO NOT DRIVE THROUGH
FLOODED ROADS.

&&

LAT...LON 4159 6998 4158 6999 4166 6998 4164 7035
      4155 7056 4155 7057 4175 7045 4171 7026
      4181 7000 4191 7000 4190 7007 4203 7009
      4202 7019 4203 7019 4207 7024 4208 7023
      4208 7022 4205 7007 4181 6994
TIME...MOT...LOC 2027Z 246DEG 28KT 4204 7022 4153 7051

JWD

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 4:11 AM EDTFlash Flood WatchBOXBristol, Essex, Franklin, Hampden, Hampshire, Middlesex and 4 more15 hr
Aug 9, 7:31 AM EDTAreal Flood AdvisoryBOXFranklin, Hampshire, Worcester119 min
Aug 9, 8:25 AM EDTAreal Flood AdvisoryBOXHampden3 hr
Aug 9, 9:43 AM EDTSpecial Weather StatementBOXBristol47 min
Aug 9, 10:44 AM EDTSpecial Weather StatementBOXBristol46 min
Aug 9, 11:21 AM EDTFlash Flood WarningBOXHampden, Hampshire3 hr
Aug 9, 11:35 AM EDTSpecial Weather StatementBOXNorfolk, Plymouth40 min
Aug 9, 11:58 AM EDTAreal Flood AdvisoryBOXBristol, Norfolk, Plymouth, Suffolk, Worcester3 hr
Aug 9, 12:33 PM EDTFlash Flood WarningBOXFranklin, Hampden, Hampshire, Worcester3 hr
Aug 9, 12:40 PM EDTSpecial Weather StatementBOXHampden50 min
Aug 9, 1:05 PM EDTSpecial Weather StatementBOXWorcester40 min
Aug 9, 2:14 PM EDTFlash Flood WarningBOXHampden, Hampshire3 hr
Aug 9, 3:01 PM EDTAreal Flood AdvisoryBOXBristol, Essex, Middlesex, Norfolk, Plymouth, Suffolk3 hr
Aug 9, 3:05 PM EDTAreal Flood AdvisoryBOXMiddlesex, Worcester3 hr
Aug 9, 5:22 PM EDTAreal Flood AdvisoryBOXHampden3 hr
Aug 9, 8:15 AM EDTSpecial Weather StatementBOXKent, Providence45 min
Aug 9, 1:54 PM EDTSpecial Weather StatementBOX36 min
Aug 9, 10:16 AM EDTAreal Flood AdvisoryBOXCheshire, Hillsborough119 min

Nearby

Special Weather Statements in Massachusetts, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.